Facebook Pixel
ask: 

How long should antibiotic-related intestinal side effects last once the medicine is done?

By March 11, 2009 - 2:53pm
 
Rate This

Okay, I'll try to make this post as "non-TMI" as possible. I had my first-ever sinus infection a few weeks ago, and the PA at my doctor's office prescribed Omnicef for me for 10 days. It did a great job at knocking out the cooties and making me feel better, but it's also wreaked havoc on my intestinal system. About halfway into the 10 days I started getting diarrhea, sometimes as much as 8 times a day. Fun stuff, huh?

I figured the trots would improve when the Omnicef was done, but they kept going. About 5 days after finishing the Omnicef I asked the pharmacist how long I could expect the diarrhea side effects and she so obviously guessed when she said "oh I'm not sure, but I'd say about a week or so, I would think" Don't you love it when they make stuff up on the spot?

So now it's been 9 days since I've had my last Omnicef pill and I'm still having mild symptoms. Not "oh man, get me to the bathroom NOW" symptoms, but things just aren't 100% yet. I've bought some strong acidophilus and am taking it 3 times a day and am trying to eat more good-quality plain yogurt. TMI alert--there is just a lot of mucousy reddish brown stuff coming out and it's creeping me out. I read that Omnicef can cause reddish poos due to the way it interacts with iron in your diet, but would this still be the cause a week-plus after finishing the dose?

Does anyone know how long antibiotics essentially stay in your system, and how long I have to put up with this? It's getting better overall but it seems like this might be a medicine I want to avoid in the future. At what point do I call the doctor for a follow-up? thanks to everyone and I hope I didn't gross anyone out too badly.

Add a Comment70 Comments

EmpowHER Guest
Anonymous

Hello Fellow Sufferers,
NOTHING TO EAT, EXCEPT
Remember BRAT
Bananas
Rice
Apple Sauce
T White Toast
Nothing else, period. Add chicken broth and tiny pieces of chicken. Very small portions.

August 14, 2016 - 9:31pm
EmpowHER Guest
Anonymous

I'm a 43 y.o female recently prescribed Keflex for a possible urinary tract infection (500 mg, 4x daily, for 10 days). The urine culture came back negative and was told by doctor to stop the Keflex. I only took 3 days worth of antibiotic out of 10 days. Well, 2 days after stopping the medication I started experiencing watery, green diarrhea and bloating. Fast forward two weeks later...... The diarrhea is just starting to not be watery. It's more just mushy now, and in between I produce some small solid pieces (yes, tmi, I know). The bloating is starting to settle down now. I began drinking homemade Kefir again to restore some of my good gut flora. It seems to help. And one more thing, I lost my appetite too. That hasn't quite come back yet.
Best wishes.

July 6, 2016 - 10:44pm
EmpowHER Guest
Anonymous

I took antibiotics for acne treatment and then suffered from diarrhea. I stopped the medicine after a week. Diarrhea didn't stop immediately. After a week I started taking Yakult probiotic and having probiotic yogurt after every meal and my condition improved. After exactly 14 days, I was normal again.

June 25, 2016 - 11:02am
EmpowHER Guest
Anonymous

Wow! I'm on antibiotics, strong! 500 mg a day for 10 days 4 times a day because I deeply cut my left forefinger knuckle trying to open a glass jar and the jar cracked and broke and cut me. I had stitches, but after the doctor said my finger was infected, a week later, pressure on my hand from work? My stomach has been very! Sensitive, bloated, nauteous, lightheadedness, constipated. I've been taking probiotics, kefir, yogurt, going to buy kombucha and kimchi, any advice? What foods are best to eat with antibiotics? I've just been doing yogurt, kefir. Thanks! :)

April 27, 2016 - 11:40pm
EmpowHER Guest
Anonymous

Wow! This is awful that the antibiotics are so harsh! I came here to see how long it may take my GI tract to adjust. I was on Lamisl for 7 days to clear up a skin rash of some sort that has been lingering for over 6 months.
By day 2, and now day 3 post the 7 day dose, my stomach became Very upset. I have had the worst lower GI pains ever, and I've had mild IBS for well over a decade.
My stomach and Lower abdomen have been cramping, my stomach is noisy with gurgles a lot, and bowel movements strained. The pain, bloating, gas, and yeah- pain, is getting a little alarming.
My Dr mentioned that the antibiotic would block absorption of a standing med I take, and warned to take the antibiotic with food, as it can be upsetting on the stomach. I did take it with food and can't believe that it's been such a disruption.
I'm hoping we all feel better soon! Thanks for sharing your stories! I will be much more cautious before taking a new med again, and look into the reports more before taking one.

April 15, 2016 - 9:35pm
EmpowHER Guest
Anonymous

I am a 27 yo male and I was healthy prior to taking Antibiotics. I was prescribed Clindamycin as a trial for a small skin infection (300 mg, 3 times a day for a week) on my inner thigh. I finished the prescription. After finishing the prescription on March 9th, 2016. I immediately noticed stomach aches, pains and discomforts on both sides of my abdomen. I also began to experience heart palpitations and was having panic attacks (which I have never had before) and had to be prescribed Ativan.

Three+ weeks after finishing the medications, these pains have not stopped and has made it hard to sleep. I also am nauseous, sick and lightheaded daily. Additionally, I have been battling diarrhea for over a week and a half which also makes it hard to sleep as it either a) wont allow me to sleep or B) wakes me up in the middle of the night. In between bouts of diarrhea, as there was a few day grace period (thankfully), I had increased solid bowel movements only for the diarrhea to come back and not go away. Consequently, I had to go to the hospital and be put on IV as more was going out than in (if you know what I mean).

I have submitted urine, blood and stool tests. All have come back negative, including a test for c-diff. All my doctor (who I have seen more than I care to admit) keeps saying is to eat lots of Activia Yogurt. To date, I have lost between 10-15 pounds as I have no appetite and cant beat the sickness associated to this antibiotic. As a scrawny guy, this is weight I cannot afford to lose. If these symptoms persist, I have to go back to the my GP and get a referral to a GI.

PLEASE PLEASE PLEASE DO NOT TAKE CLINDAMYCIN. I went in a healthy guy and have come out of it a wreck as it has greatly affected my personal life and employment.

April 3, 2016 - 2:11pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I'm a male that was also prescribed clindamycin for a staph infection under my armpit. I had mild diarrhea while taking it for 10 days. Once I finished it, the diarrhea became more frequent as much 4 or 5 times a day. I've been taking probiotics that had before from having my bowels irriated by complications from rectal surgery. If it isn't one thing it's another.

July 4, 2016 - 6:54am
EmpowHER Guest
Anonymous (reply to Anonymous)

I myself have been going through the same thing!!! I went to the hospital twice in a week. I dont know what I should do and I am very nervous that this may be permanent.

June 17, 2016 - 3:53pm
EmpowHER Guest
Anonymous

i too had been taking clindamycin=300 mg. for a bad tooth.first 2 days were ok.i have acid reflux and i didn't know why it was getting worse then 2 days later I had a hard time getting food down and I mean it hurt.then after that I just started having so much pain in my chest and stomach i was in tears.i know it was the pills and i quit taking them 2 days ago and still having pain.was thinking about going to the ER but i'll give it a couple more days.seems like it's letting up somewhat but not quick enough for me.

February 17, 2016 - 3:50pm
EmpowHER Guest
Anonymous

HI, well i found this article and i thought it could help me with some problems i am having. Well I've been on Amoxicillin for 2 weeks and my last 3 days I'm supposed to finish it Ive been experiencing constipation (i haven't had any diarrhea nor have been able to do number 2) and abdomen pain on my left side and it has been consistent and today it had spread to my back.I am a bit concerned cause see I haven't been able to really eat anything since it irritates my stomach I was wondering if anybody could tell me what it is.An if it could be something more serious. If anybody could tell me what to do I would be appreciate it alot as well as a diet I could do.Please and thank you.

December 27, 2015 - 5:16pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Sinus Infection

Get Email Updates

Related Checklists

Sinus Infection Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!